Texas, 2008Damaging Wind in Texas, July 23, 2008
July 23, 2008 · NWS SHV · 1 event in 1 county or zone
As Hurricane Dolly made landfall across extreme southern Texas around midday on July 23rd, an outer feeder band helped to enhance sea breeze thunderstorm activity across portions of northwest Louisiana and northeast Texas. These storms were moving from east to west across the region and produced wind speeds of 50 to 60 mph as they decayed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Hurricane Dolly made landfall across extreme southern Texas around midday on July 23rd, an outer feeder band helped to enhance sea breeze thunderstorm activity across portions of northwest Louisiana and northeast Texas. These storms were moving from east to west across the region and produced wind speeds of 50 to 60 mph as they decayed. Isolated reports of damage were received across Harrison County in northeast Texas during the evening hours of July 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 23, 2:27 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 2:27 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT WED JUL 23 2008
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
SIMILAR TO YESTERDAY...TWO REGIONS OF CONVECTION ARE AFFECTING OUR
FORECAST AREA THIS AFTERNOON. CONVECTION CONTINUES TO DEVELOP ALONG
OUTFLOW...CLOSER TO A FRONT SAGGING ALONG THE MISSOURI/ARKANSAS
BORDER. SHOWERS AND STORMS OVER THE SOUTHERN COUNTIES/PARISHES ARE
DEVELOPING ALONG THE OUTER RAINBANDS ASSOCIATED WITH DOLLY.
THE ENVIRONMENT ACROSS OUR REGION REMAINS VERY MOIST AND UNSTABLE...
WITH SURFACE-BASED LIFTED INDICES -6 TO -7 DEGREES CELSIUS AND CAPES
APPROACHING 3500 JOULES/KG. AS SUCH...SIMILAR TO LAST NIGHT...I
EXPECT THE SHOWERS AND THUNDERSTORMS TO LINGER AFTER SUNSET. THE
WEAKLY SHEARED ENVIRONMENT SHOULD NOT RESULT IN WIDESPREAD SEVERE
WEATHER. HOWEVER...I CANNOT RULE OUT ISOLATED STRONG WIND GUSTS OR
A LITTLE BIT OF HAIL DUE TO THE PULSEY NATURE OF THE STORMS.
TOMORROWS FORECAST SEEMS TO BE A LITTLE TOUGHER THAN TODAY. THE
REMNANTS OF DOLLY ARE FORECAST TO CONTINUE MOVING ACROSS DEEP SOUTH
TEXAS THURSDAY. ADDITIONAL MOISTURE ON THE PERIPHERY OF DOLLY WILL
CONTINUE TO BE BROUGHT INTO SOUTHWESTERN PARTS OF OUR FORECAST
AREA. FURTHER NORTHEAST...IT SEEMS THAT UPPER-LEVEL RIDGING WILL
TRY AND BUILD ACROSS THE AREA. AS SUCH...I PLAN ON CARRYING THE
BEST ODDS OF SHOWERS AND STORMS TOMORROW OVER SOUTHWESTERN PARTS OF
THE FORECAST AREA...WITH A GRADUAL TAPERING TO THE NORTHEAST.
RIDGING IS THEN FORECAST TO BUILD INTO THE AREA FOR FRIDAY. WHEN
THIS OCCURS...IT WILL TURN THE SPIGOT OFF JUST ABOUT EVERYWHERE.
THE EXCEPTIONS WILL BE ALONG THE PERIPHERY OF THE RIDGE...MAINLY FAR
EASTERN AND SOUTHERN AREAS...WHERE AN ISOLATED SHOWER OR STORM COULD
BE SEEN IN THE HEAT OF THE DAY. AS AN ADDED BONUS...THE INCREASED
SUBSIDENCE WILL RESULT IN WARMER TEMPERATURES JUST IN TIME FOR THE
WEEKEND.
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
RIDGING...BOTH AT THE SURFACE AND ALOFT...IS EXPECTED TO DOMINATE
OUR REGIONS WEATHER INTO THE EARLY PART OF NEXT WEEK. THE BIG
STORY FOR THE WEEKEND WILL LIKELY BE AFTERNOON HIGH TEMPERATURES.
MANY LOCATIONS ACROSS THE FORECAST COULD FLIRT WITH THE CENTURY
MARK. IF TEMPERATURES GET THIS WARM...HEAT INDICES COULD APPROACH
105 FOR A COUPLE OF DAYS AND WE MAY BE LOOKING AT A HEAT ADVISORY.
TOO SOON TO TELL THOUGH.
A SHORTWAVE TROUGH IS FORECAST TO DIVE SOUTHEAST ACROSS THE GREAT
LAKES REGION AROUND MONDAY. THIS COULD PUSH ANOTHER WEAK COLD FRONT
TOWARD IH-40 IN THE TUESDAY/WEDNESDAY TIME FRAME. WITH THE RIDGE
APPEARING TO BE A LITTLE WEAKER OVER EASTERN/SOUTHERN AREAS...I PLAN
ON CARRYING THE GREATEST /OVERALL/ SHOWER/THUNDERSTORM PROBABILITIES
FOR DAYS 6 AND 7 OF THE FORECAST.
IN GENERAL THOUGH...MUCH OF THE LONG TERM PORTION OF THE FORECAST
APPEARS TO BE ON THE DRY AND WARM SIDE. ONLY SCANT ODDS OF SEEING A
RENEGADE SHOWER OR STORM APPEAR TO BE IN THE OFFERING. /21/
&&
.AVIATION...
CONVECTION OVER WCNTRL AR THIS MORNING CONTINUES TO BUILD SSW INTO
SE OK/SW AR ATTM...ALONG/AHEAD OF WEAK FRONTAL ZONE EXTENDING FROM
WCNTRL AR SE INTO ERN AR/N MS...AND WEAK SHEAR AXIS WHICH CONTINUES
TO DIVE S INTO THE LOWER MS VALLEY. IN ADDITION...SCT SHRA/ISOLATED
CONVECTION ASSOCIATED WITH THE INCREASED MOISTURE ADVECTION WITH
DOLLY CONTINUES TO DEVELOP AND DRIFT SLOWLY WNW ACROSS DEEP E
TX/NCNTRL LA THIS AFTERNOON. EXPECT SCT/BKN VFR CU FIELDS THROUGH
EARLY EVENING...WITH LOCALLY REDUCED MVFR CIGS/VSBYS AND WIND GUSTS
TO 30-40KTS IN/NEAR CONVECTION. SE OK/SW AR CONVECTION MAY BACKBUILD
FAR ENOUGH SW TO AFFECT THE I-20 TERMINALS /GGG/SHV/MLU/ AROUND
00Z...WITH A LITTLE GREATER CONFIDENCE REACHING TXK/POSSIBLY ELD
BETWEEN 21-23Z. LFK MAY BE AFFECTED WITH DOLLY CONVECTION THROUGH
EARLY EVENING BEFORE SHRA DIMINISHES AS CONVECTION DRAWS CLOSER TO
THE CENTER OF CIRCULATION. TAFS WILL BE AMENDED AS NECESSARY THIS
AFTERNOON/EVENING BASED ON CURRENT RADAR TRENDS...AND GIVEN THE WEAK
WIND SHEAR ENVIRONMENT IN PLACE. WILL LIKELY SEE SOME HIGH BASED
CU/ELEVATED CONVECTIVE DEBRIS OVERNIGHT...WHICH WOULD LIMIT ANY VSBY
REDUCTION IN AREA WHERE RAIN FALLS THIS AFTERNOON. HOWEVER...20-30KT
SERLY LLJ AROUND THE CENTER OF DOLLY WILL LIKELY ALLOW FOR STRATOCU
TO DEVELOP/SHIFT NW ACROSS THE WSW PORTIONS OF E TX AFTER
9Z...AFFECTING THE LFK/TYR TERMINALS BETWEEN 9-12Z. SCT/BKN MVFR
CIGS APPEAR A GOOD BET OVER E TX AFTER 12Z...WITH SCT SHRA/ISOLATED
CONVECTION DEVELOPING BY MIDDAY AND DRIFTING NW ACROSS E TX.
ISOLATED CONVECTION WILL BE POSSIBLE ELSEWHERE DURING THE AFTERNOON
GIVEN THE STRONG HEATING IN PLACE...BUT CONVECTION SHOULD DIMINISH
SHORTLY AFTER SUNSET. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 95 73 97 75 / 40 20 10 10 10
MLU 73 95 73 97 73 / 40 20 10 20 10
DEQ 72 96 74 97 74 / 30 20 10 10 10
TXK 73 96 74 97 74 / 30 20 10 10 10
ELD 72 95 72 97 73 / 30 20 10 20 10
TYR 75 92 74 96 74 / 40 30 10 10 10
GGG 74 94 74 96 74 / 40 20 10 10 10
LFK 74 91 73 95 73 / 50 50 20 20 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
PUBLIC/FIRE WEATHER FORECASTER...BUTTS
AVIATION FORECASTER...15
Hazardous weather outlook, Jul 23, 11:04 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT WED JUL 23 2008
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1204 PM CDT WED JUL 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AS ABUNDANT
MOISTURE COMBINES WITH DAYTIME HEATING. THE GREATEST COVERAGE OF
THUNDERSTORMS WILL LIKELY BE SEEN ACROSS DEEP EAST TEXAS AND
CENTRAL LOUISIANA...AS THE CIRCULATION AROUND DOLLY PROVIDES
ADDITIONAL MOISTURE AND LIFT. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HEAVY RAINFALL WITHIN A SHORT PERIOD OF TIME...WIND
GUSTS UP TO 35 MILES AN HOUR...AND FREQUENT FLASHES OF CLOUD TO
GROUND LIGHTNING. HOWEVER...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.
THE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING
HOURS...BEFORE DIMINISHING IN COVERAGE LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH TONIGHT.
BUTTS
In the hours before
Special weather statement, Jul 23, 1:21 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT WED JUL 23 2008
ARZ050-051-232015-
HOWARD-SEVIER-
221 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 315 PM CDT FOR THE FOLLOWING
COUNTIES
IN SOUTHWEST ARKANSAS
SEVIER AND HOWARD
INCLUDING THE FOLLOWING LOCATIONS
ATHENS...CENTER POINT...CORINTH...DE QUEEN...DIERKS...GILLHAM
AND UMPIRE
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WICKES...TO
ATHENS...TO 8 MILES EAST OF UMPIRE...MOVING SOUTH AT 16 MPH. THESE
STORMS WILL AFFECT THE COMMUNITIES OF GILLHAM AND DIERKS BETWEEN 235
AND 245 PM.
WINDS OF 40 TO 45 MPH AND VERY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS. SHOULD THESE STORMS INTENSIFY...A SEVERE THUNDERSTORM
WARNING MAY BE NEEDED.
LAT...LON 3436 9393 3428 9392 3427 9391 3419 9391
3418 9380 3397 9382 3398 9437 3420 9436
3421 9425 3435 9426 3436 9425
TIME...MOT...LOC 1921Z 350DEG 14KT 3430 9433 3429 9391
15Special weather statement, Jul 23, 4:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT WED JUL 23 2008
LAZ001-002-232345-
BOSSIER-CADDO-
550 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 645 PM CDT FOR THE FOLLOWING
PARISHES
IN NORTHWEST LOUISIANA
CADDO AND BOSSIER
INCLUDING THE FOLLOWING LOCATIONS
BOSSIER CITY...GREENWOOD AND SHREVEPORT
AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SOUTH BOSSIER CITY...MOVING WEST AT 14 MPH.
A WESTWARD MOVING OUTFLOW BOUNDARY WAS ALSO MOVING WEST ACROSS WEST
SHREVEPORT AHEAD OF THIS THUNDERSTORM.
WINDS OF 40 TO 45 MPH ARE EXPECTED WITH THIS STORM AND OUTFLOW
BOUNDARY.
LAT...LON 3234 9404 3256 9405 3253 9353 3235 9353
TIME...MOT...LOC 2250Z 089DEG 12KT 3243 9365
15Special weather statement, Jul 23, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT WED JUL 23 2008
TXZ138-151-240015-
HARRISON-PANOLA-
618 PM CDT WED JUL 23 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 715 PM CDT FOR THE FOLLOWING
COUNTIES
IN NORTHEAST TEXAS
HARRISON AND PANOLA
INCLUDING THE FOLLOWING LOCATIONS
BECKVILLE...CARTHAGE...DEBERRY...ELYSIAN FIELDS...KARNACK...
MARSHALL...WASKOM AND WOODLAWN
AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER SOUTHWEST AND CENTRAL SHREVEPORT...MOVING
WEST AT 16 MPH. A STRONG OUTFLOW BOUNDARY WAS ALSO INDICATED MOVING
WEST ACROSS WESTERN CADDO PARISH AHEAD OF THESE STORMS...AND WILL
PRECEDE THE STORMS AS IT REACHES A MARSHALL...TO CARTHAGE LINE
BETWEEN 655 AND 710 PM.
A WIND GUST TO 43 MPH WAS RECORDED AT THE SHREVEPORT REGIONAL
AIRPORT AT 551 PM WITH THIS OUTFLOW BOUNDARY. WINDS OF 35 TO 45 MPH
ARE EXPECTED WITH THE OUTFLOW BOUNDARY...AND DEVELOPING STORMS AS
THEY SHIFT WEST INTO HARRISON AND PANOLA COUNTIES. BRIEF HEAVY
RAINFALL WILL ALSO ACCOMPANY THESE STORMS.
LAT...LON 3199 9448 3269 9447 3267 9405 3199 9404
TIME...MOT...LOC 2318Z 088DEG 14KT 3241 9387
15Thunderstorm Wind, Harrison
- When
- July 23, 5:30 PM CST
- Where
- Harrison County, 1.35 mi ENE of Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 32.540, -94.350
Two trees were downed on Warren Drive near the Marshall, Texas airport. Another tree fell on a home near the airport. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, July 23 to 28, 20083 deaths · 2 events
- Hurricane and Tornado in Texas, July 23 to 28, 20084 injured · $1.4 billion · EF0 · 23 events
- Flash Flooding and Hail in New York, July 23 to 24, 2008$25 million · 1 in hail · 18 events
- Rip Current in Florida, July 23, 20081 death · 1 event
- Tornadoes and Tropical Storm in Texas, July 23 to 24, 2008$3.5 million · EF0 · 17 events
- Flash Flooding and Flooding in New York, July 23 to 24, 2008$2.4 million · 9 events
- Hail and Damaging Winds in New Jersey, July 23, 20082 injured · $670,000 · 1.75 in hail · 17 events
- Tornado and Flash Flooding in Massachusetts, July 23, 20082 injured · $341,000 · EF0 · 20 events
- Hail and Damaging Winds in Pennsylvania, July 23, 20084 injured · $108,000 · 52 kt wind · 16 events
- Tornado and Flash Flooding in Rhode Island, July 23, 2008$170,000 · EF1 · 8 events
- Lightning Strike in Delaware, July 23, 20081 injured · $500,000 · 1 event
- Tornadoes and Hail in Virginia, July 23, 2008$192,000 · EF0 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116845.